Jump to content

People's Pharmacy calls for tapering information on all drugs


Altostrata
 Share

Recommended Posts

  • Administrator

Popular columnists Joe and Terry Graedon call for information about tapering people off any drugs that cause withdrawal symptoms.

 

PEOPLE'S PHARMACY: Quitting medicines can be hard

 

Published: Thursday, November 17, 2011 at 3:30 a.m.

 

....

When Valium was a household name, most people didn't realize that stopping this anti-anxiety drug suddenly could trigger devastating symptoms.

 

Now, the official prescribing information warns patients not to stop the drug suddenly without their doctors' assistance. The list of possible withdrawal symptoms is long and scary: tremor, abdominal and muscle cramps, vomiting, sweating, headache, muscle pain, extreme anxiety, tension, restlessness, confusion and irritability. In extreme cases, people may suffer hallucinations or epileptic seizures.

 

Doctors rarely get detailed guidance on how to help patients gradually taper off drugs like alprazolam, clonazepam, diazepam, lorazepam and temazepam.

 

The same lack of explicit directions exists for antidepressant medications such as citalopram, fluoxetine and sertraline. Some physicians may be unaware that fluoxetine (Prozac) can trigger withdrawal symptoms. Here is one reader's story:

 

"When I went off Prozac, I didn't start having withdrawal symptoms until a month or so later. I was very dizzy with headaches for quite a while. It felt like someone had strapped an electric eel to my spine.

 

"After about a month of these shocks, I went to the doctor. He prescribed an MRI, but I decided to wait a few more weeks. Sure enough, the shocks stopped, and I didn't have to spend big bucks on an MRI.

 

"People often say that Prozac has no discontinuation syndrome. That's true if you only consider symptoms occurring a week or two after stopping it. I have quit the drug on two different occasions, however, and both times I had withdrawal symptoms about a month after stopping it. This is due to its long half-life, I believe. More patients should be alerted to this possibility."

 

Although the official medication guide warns patients not to stop Prozac without checking with their doctors, it doesn't tell doctors how to help people discontinue the drug without symptoms such as anxiety, irritability, changes in sleep habits, headache, sweating, nausea, dizziness or electric shocklike sensations.

 

Doctors may encounter similar challenges when they try to help patients discontinue other medicines. Acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) may trigger rebound hyperacidity and reflux if they are stopped abruptly.

 

The Food and Drug Administration requires drug companies to provide doctors detailed dosing instructions. The agency also should require manufacturers to offer physicians guidance on how to help patients stop taking medications that may cause withdrawal symptoms.

 

http://www.peoplespharmacy.com/2011/11/14/withdrawal-makes-stopping-medicine-hard/

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

I've read The People's Pharmacy occasionally and they seem to do be informative. This is brief, does touch on the protracted aspect. To compare it to PPIs and acid reflux is a disservice and doesn't touch on withdrawal being misdiagnosed as relapse. I'll try to get a comment in.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

Alto

 

I left a comment on People's Pharm last nite, but it hasn't appeared. I did not put link to group. Wanted you to read comment 1st -- if they post it.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy